Alert archive / Missouri / Winter Storm Watches in 2008

Winter Storm Watch 2, NWS St. Louis, MO

February 4, 20084 counties in Missouri; Adams County, Brown County, Illinois

NWS St. Louis, MO issued this winter storm watch at Feb 4, 2008, 3:32 PM CST for 4 counties in Missouri; Adams County, Brown County, Illinois. It took effect at Feb 5, 2008, 12:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 4, 2008, 3:32 PM CST (21:32 UTC)
In effect from
Feb 5, 2008, 12:00 PM CST
Expired
Feb 5, 2008, 4:20 AM CST
In force
Issued by
NWS St. Louis, MO

Counties Adams County, IL, Brown County, IL, Knox County, MO, Lewis County, MO, Marion County, MO, Shelby County, MO

The radar

The St Louis radar (KLSX), 161 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.5 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2008-02-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2008-02-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 328 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
422 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
328 m²/s²
0-3 km storm-relative helicity
335 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS43 KLSX 042132
WSWLSX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ST LOUIS MO
332 PM CST MON FEB 4 2008

...STRONG STORM SYSTEM TAKING AIM ON THE CENTRAL U.S....

ILZ095-096-MOZ018-019-026-027-050945-
/O.NEW.KLSX.WS.A.0002.080205T1800Z-080206T1200Z/
ADAMS IL-BROWN IL-KNOX-LEWIS-SHELBY-MARION-
INCLUDING THE CITIES OF...QUINCY...HANNIBAL
332 PM CST MON FEB 4 2008

...WINTER STORM WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
LATE TUESDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A WINTER
STORM WATCH...WHICH IS IN EFFECT FROM TUESDAY AFTERNOON THROUGH
LATE TUESDAY NIGHT. 

A COLD RAIN IS EXPECTED TO DEVELOP TUESDAY MORNING...AND AS
TEMPERATURES CONTINUE TO FALL DURING THE AFTERNOON THIS RAIN IS
EXPECTED TO CHANGE TO FREEZING RAIN. BY TUESDAY NIGHT...A DEEP
SURGE OF COLDER AIR INTO THE REGION WILL CHANGE THE FREEZING RAIN
TO SNOW...AND LIGHT TO MODERATE SNOW ACCUMULATIONS WILL BE POSSIBLE.

THE EXACT IMPACT OF THIS STORM ON THE WATCH AREA IS VERY DIFFICULT
TO DETERMINE AT THIS TIME. IF THE COLD AIR IS DELAYED...THE
FREEZING RAIN AND SNOW MAY BE MINIMIZED. HOWEVER..IF THE COLD AIR
MAKES JUST A SLIGHTLY STRONGER SURGE INTO THE AREA...THE FREEZING
RAIN...OR SNOWFALL...COULD CERTAINLY BE MORE SIGNIFICANT.

A WINTER STORM WATCH IS ADVANCED NOTICE THAT SEVERE WINTER
WEATHER IS POSSIBLE IN THE WATCH AREA...IT DOES NOT MEAN IT IS A
CERTAINTY. THOSE IN THE WATCH AREA SHOULD BEGIN PREPARING IN CASE
THE STORM DOES MATERIALIZE. IF YOU HAVE TRAVEL PLANNED...YOU MAY
WANT TO ADJUST YOUR TRAVEL TIME TO AVOID THE STORM. ALSO...YOU
SHOULD USE THIS ADVANCED NOTICE TO MAKE CERTAIN YOUR VEHICLE IS
WINTERIZED. MAKE PREPARATIONS AT HOME BY STOCKING EMERGENCY
SUPPLIES...SUCH AS FOOD...MEDICINE...AND EXTRA HEATING FUEL...
JUST IN CASE THE STORM MAKES TRAVEL IMPOSSIBLE. THIS IS
ESPECIALLY IMPORTANT FOR THOSE LIVING IN RURAL AREAS.

$$

TRUETT
1 follow-up statement
000 
WWUS43 KLSX 051020
WSWLSX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ST LOUIS MO
420 AM CST TUE FEB 5 2008

...STRONG STORM SYSTEM AFFECTING THE CENTRAL UNITED STATES ....

ILZ095-096-MOZ018-019-026-027-052230-
/O.UPG.KLSX.WS.A.0002.080205T1800Z-080206T1200Z/
/O.NEW.KLSX.WW.Y.0002.080206T0000Z-080206T1200Z/
ADAMS IL-BROWN IL-KNOX-LEWIS-SHELBY-MARION-
INCLUDING THE CITIES OF...QUINCY...HANNIBAL
420 AM CST TUE FEB 5 2008

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO
6 AM CST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A WINTER
WEATHER ADVISORY...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO
6 AM CST WEDNESDAY. THE WINTER STORM WATCH IS NO LONGER IN
EFFECT. 

RAIN WILL CHANGE TO FREEZING RAIN AND THEN SNOW THIS EVENING AS
COLD AIR FILTERS INTO THE AREA FROM IOWA. ICE ACCUMULATIONS ARE
EXPECTED TO BE ONE TENTH OF AN INCH OR LESS...PRIMARILY ON
UNTREATED AND RAISED SURFACES. SNOW ACCUMULATIONS OF 2 TO 4 INCHES
CAN BE EXPECTED AS THE COLD AIR DEEPENS OVER THE AREA LATE THIS
EVENING AND OVERNIGHT.

A WINTER WEATHER ADVISORY IS ISSUED FOR A VARIETY OF WINTER
WEATHER CONDITIONS...SUCH AS SNOW...BLOWING SNOW...SLEET...OR
FREEZING DRIZZLE AND RAIN. IT ONLY TAKES A SMALL AMOUNT OF WINTRY
PRECIPITATION TO MAKE ROADS...BRIDGES...SIDEWALKS...AND PARKING
LOTS ICY AND DANGEROUS. IT IS OFTEN DIFFICULT TO TELL WHEN ICE
BEGINS TO FORM...SO DO NOT BE CAUGHT OFF GUARD.

$$

CARNEY

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this winter storm watch went out at Feb 4, 3:06 PM CST, 26 minutes earlier.

Area forecast discussion, Feb 4, 3:06 PM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
306 PM CST MON FEB 4 2008

.DISCUSSION...
A LOT TO DEAL WITH IN THE NEXT 48 HOURS FOR THE AREA. DENSE FOG HAS
FINALLY LIFTED AND DISSIPATED OVER NORTHERN PORTIONS OF CWA WITH
REST OF AREA SEEING PARTLY SUNNY SKIES AND TEMPS SOARING INTO THE
LOW 60S FAR NORTH AND LOW TO MID 70S ELSEWHERE.

FOR TONIGHT...COLD FRONT TO BEGIN SLIDING THROUGH CWA...WITH
THUNDERSTORMS FIRING ALONG IT. PLENTY OF MOISTURE TO WORK WITH SO
CONCERNED ABOUT FF POTENTIAL AS WE WILL SEE SEVERAL ROUNDS OF PCPN
OVER SOUTHERN TWO THIRDS OF CWA. WILL ISSUE A FLASH FLOOD WATCH FROM
00Z TONIGHT THROUGH 00Z WED...MAINLY ALONG AND SOUTH OF AN AUDRAIN
COUNTY MISSOURI TO MONTGOMERY COUNTY ILLINOIS LINE. ALSO...HAVE THE
POTENTIAL FOR SEVERE WEATHER FOR THE SOUTHERN THIRD OF CWA...WHICH
SPC HAS PUT IN A SLIGHT RISK THROUGH TOMORROW.

IN THE MEANTIME...COLDER SURFACE AIR WILL FILTER IN BEHIND THE
SYSTEM...WITH TEMPS DIPPING BELOW FREEZING IN OUR FAR NORTHERN
COUNTIES BY MIDDAY TOMORROW. TEMPS JUST ABOVE THE SURFACE
HOWEVER...WILL BE IN EXCESS OF 45 DEGREES...SO ANY ICE CRYSTALS THAT
EXIST WILL MELT IN THIS VERY WARM LAYER...SO CONCERNED ABOUT
FREEZING RAIN POTENTIAL. THEN AS WARM LAYER IS ERODED BY TUESDAY
EVENING...THE FREEZING RAIN WILL CHANGE OVER TO SNOW. WITH THE
COMBINATION OF ICE AND SNOW...WILL ISSUE A WINTER STORM WATCH FOR
AREAS ALONG AND NORTH OF A SHELBYVILLE TO MOUNT STERLING LINE FROM
18Z TUESDAY TO 12Z WEDNESDAY. COULD SEE UP TO TWO TENTHS OF AN INCH
OF ICE...THEN ANYWHERE FROM 1 TO 4 INCHES OF SNOW ON TOP OF THAT.
SOUTH OF THIS AREA TO SEE RAIN DURING THE DAY ON TUESDAY...BEFORE
CHANGING OVER TO SNOW LATE TUESDAY EVENING...WITH AN INCH OR LESS
ACCUMULATION POSSIBLE.

SYSTEM TO EXIT ON WEDNESDAY WITH SNOW TAPERING OFF TO FLURRIES AND
HIGHS ONLY IN THE 30S.

OTHERWISE...LITTLE OR NO CHANGES TO THE EXTENDED WITH SOME LIGHT
SNOW POSSIBLE ON THURSDAY...BUT FOR NOW WENT WITH SILENT 20 POPS.

BYRD
&&

.AVIATION...
FOR THE 12Z TAFS...
THE WARM FRONT EXTENDS FROM CENTRAL KS IN AN WEST-EAST ORIENTATION
SOUTH OF INTERSTATE 70 INTO SRN IL EARLY THIS MORNING. LIFR CONDITIONS
CONSISTING OF DENSE FOG ARE DOMINATE ALONG AND NORTH OF THIS BOUNDARY
AND MOST OBSERVATION SITES ARE REPORTING VSBYS OF 1/4SM OR LESS. DENSE
FOG EVEN PERSISTS SOUTH OF THE BOUNDARY THRU SE MO AND SRN IL. EXPECT
KUIN WILL JOIN THE REST OF THE 1/4SM GROUP SHORTLY. THE WARM FRONT
WILL LIFT NORTHWARD THIS MORNING WITH FROPA AT KUIN AROUND 18Z AND
INCREASING SOUTHERLY WINDS WITH ITS PASSAGE. THE VSBY AND CIG HEIGHTS
SHOULD IMPROVE NOT ONLY WITH FROPA BUT ALSO WITH TIME AS THE WARM
SECTOR EXPANDS NORTHWARD. THE BIGGEST UNKNOWN WAS JUST HOW QUICKLY
TO IMPROVE CONDITIONS. BELIEVE BY LATE AFTERNOON TO EARLY EVENING
VFR WILL PREVAIL AT MOST SITES WITH KUIN AT MVFR. PRECIPITATION
WISE JUST EXPECTING SOME DRIZZLE OR LGT RAIN IN NE MO AND WEST
CENTRAL IL THIS MORNING. ADDED A PROB GROUP FOR THUNDER AT KSTL/KSUS
LATE TONIGHT AS THE LLJ RAMPS UP AND PROVIDES LIFT WELL IN ADVANCE
OF AN ENCROACHING CDFNT. THIS CDFNT SHOULD PASS THRU KUIN AROUND
09Z BRINGING A RETURN OF IFR CONDITIONS.

GLASS
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR AUDRAIN-BOONE-
     CALLAWAY-COLE-CRAWFORD-FRANKLIN-GASCONADE-IRON-JEFFERSON-
     LINCOLN-MADISON-MONITEAU-MONTGOMERY-OSAGE-PIKE-REYNOLDS-ST.
     CHARLES-ST. FRANCOIS-ST. LOUIS-ST. LOUIS CITY-STE.
     GENEVIEVE-WARREN-WASHINGTON.

     WINTER STORM WATCH FROM TUESDAY AFTERNOON THROUGH LATE TUESDAY
     NIGHT FOR KNOX-LEWIS-MARION-SHELBY.

IL...FLASH FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR BOND IL-CALHOUN
     IL-CLINTON IL-FAYETTE IL-GREENE IL-JERSEY IL-MACOUPIN IL-
     MADISON IL-MARION IL-MONROE IL-MONTGOMERY IL-RANDOLPH IL-
     ST. CLAIR IL-WASHINGTON IL.

     WINTER STORM WATCH FROM TUESDAY AFTERNOON THROUGH LATE TUESDAY
     NIGHT FOR ADAMS IL-BROWN IL.
&&

WFO LSX
Hazardous weather outlook, Feb 4, 5:46 AM CST, 9 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
546 AM CST MON FEB 4 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-051200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
546 AM CST MON FEB 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

DENSE FOG...REDUCING VISIBILITIES TO ONE QUARTER MILE OR LESS AT
TIMES...IS EXPECTED TO GRADUALLY LIFT FROM SOUTH TO NORTH TODAY...
WITH VISIBILITIES EXPECTED TO IMPROVE OVER A WIDESPREAD AREA BY
MIDDAY. DENSE FOG ADVISORIES ARE IN EFFECT. FOR FURTHER
INFORMATION...PLEASE REFER TO THE ADVISORY PRODUCT.

IN ADDITION...PATCHY LIGHT FREEZING DRIZZLE OR RAIN EARLY THIS
MORNING OVER PARTS OF NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS
MAY DEPOSIT A THIN GLAZE OF ICE.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATER TONIGHT OVER
PARTS OF SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS. PRIMARY SEVERE
THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. ELSEWHERE IN THE
AREA...THERE IS A CHANCE FOR THUNDERSTORMS...BUT THEIR COVERAGE
WILL BE SPARSE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE SLIGHT RISK FOR SEVERE THUNDERSTORMS WILL CONTINUE INTO TUESDAY
OVER PARTS OF SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS. ELSEWHERE
IN THE AREA...THERE WILL BE THE CHANCE FOR THUNDERSTORMS
NORTHWESTWARD INTO NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS.
SOME THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING LOCALLY HEAVY
RAINFALL...ESPECIALLY GIVEN THAT MANY AREAS ALREADY HAVE FAIRLY
SATURATED GROUND FROM THE RECENT SNOW.

THE RAIN WILL THEN CHANGE TO SNOW FROM LATE TUESDAY INTO TUESDAY
NIGHT...AND CONTINUE INTO WEDNESDAY MORNING. LIGHT SNOW
ACCUMULATIONS WILL BE POSSIBLE...ESPECIALLY FOR AREAS NORTH OF
INTERSTATE 70.

THERE IS ANOTHER CHANCE FOR SNOW ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TONIGHT OVER PARTS OF SOUTHEAST
MISSOURI AND SOUTHERN ILLINOIS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

TES

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 3, 8:50 PM CSTDense Fog AdvisoryLSXAudrain, Boone, Callaway, Cole, Crawford, Franklin and 23 more15 hr
Feb 4, 12:15 PM CSTDense Fog AdvisoryLSXKnox, Lewis, Marion105 min
Feb 4, 3:32 PM CSTFlash Flood WatchLSXAudrain, Boone, Callaway, Cole, Crawford, Franklin and 17 more31 hr

Nearby

Winter Storm Watches in Missouri, 2008Winter Storm Watches in Illinois, 2008Every winter storm watch in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.